Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Huntsville, AL

August 18, 2016Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 18, 2016, 1:59 PM CDT for Limestone County, Morgan County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 1:59 PM CDT (18:59 UTC)
Expired
Aug 18, 2016, 4:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KHUN 181859
FFWHUN
ALC083-103-182100-
/O.NEW.KHUN.FF.W.0005.160818T1859Z-160818T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 400 PM CDT

* AT 155 PM CDT...DOPPLER RADAR INDICATED REPEATED AREAS OF HEAVY
  RAINFALL FROM DECATUR INTO BELLE MINA AND POINTS AROUND THESE
  LOCATIONS. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN THUS FAR
  AND AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE THROUGH 4 PM.
  FLASH FLOODING IS ALREADY OCCURRING IN THE DOWNTOWN DECATUR AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...MADISON...TRINITY...TANNER...MOORESVILLE AND BELLE MINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679

$$

09
2 follow-up statements
709 
WGUS74 KHUN 182007
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT THU AUG 18 2016

ALC083-103-182100-
/O.CON.KHUN.FF.W.0005.000000T0000Z-160818T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIMESTONE AL-MORGAN AL-
307 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES...

AT 303 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE CLUSTERS OF
HEAVY RAINFALL IMPACTING LOCATIONS FROM DECATUR INTO BELLE MINA.
AROUND TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN IN THESE
AREAS AND AN ADDITIONAL ONE INCH OF RAIN IS POSSIBLE THROUGH 4 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...TRINITY...TANNER...MOORESVILLE AND BELLE MINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679

$$

09
811 
WGUS74 KHUN 182055
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CDT THU AUG 18 2016

ALC083-103-182101-
/O.EXP.KHUN.FF.W.0005.000000T0000Z-160818T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIMESTONE AL-MORGAN AL-
355 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LIMESTONE AND
NORTHWESTERN MORGAN COUNTIES WILL EXPIRE AT 400 PM CDT...

THE HEAVY RAINFALL HAS ENDED FOR NOW ACROSS THE DECATUR AREA INTO
BELLE MINA. FLOODING IS NO LONGER EXPECTED TO POSE AN IMMEDIATE
THREAT...HOWEVER ADDITIONAL THUNDERSTORMS ARE POSSIBLE INTO THE
EVENING HOURS.

LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:24 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 18, 12:24 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1224 PM CDT THU AUG 18 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
(Issued 1030 AM CDT THU AUG 18 2016)
Only a shower or two lingers from the batch of convection that went
through the TN Valley this morning due to a shortwave. Temps in
southern middle TN and NE AL still feel the effects of that
convection due to the rain cooled air and lingering cloud cover with
temps ranging from the lower 70s to the lower 80s. With less cloud
cover farther west, temps currently sit in the mid 80s.

The rain is not over for today though. As ridge of high pressure
that is still anchored across the region begins to slowly weaken,
disturbances will glide along the northwest periphery. This will be
our main source of lift for additional scattered showers and
thunderstorms across the forecast area today combined with leftover
outflow boundaries from this morning. Due to a current lull in
activity as previously mentioned, have adjusted POP trends leading
into this afternoon. Visible satellite shows cloud cover starting to
return to NW AL which will help keep the warming trend at bay
compared to earlier this morning. However will keep an eye on the
trends and adjust as necessary.

JMS

&&

.AVIATION...
For 18Z TAFs: Sporadic areas of shra/tsra have begun to develop in
response to daytime heating. Generally xpct this trend to continue
into the afternoon period, with the KHSV terminal having the higher
prob of impact. Near this terminal, reduced cigs/vis are possible
with some of the heavier precip. Activity should diminish some going
into the evening hrs, with predom mid level cigs in place. Another
upper wave from the w is then xpcted to approach the area early Fri
morning, with the higher prob mainly near the KMSL terminal.

09

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 18, 1:50 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT THU AUG 18 2016

ALZ001>010-016-TNZ076-096-097-191015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
150 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE REMAINDER OF THE
AFTERNOON PERIOD AND INTO THE EVENING AND OVERNIGHT HOURS. LOCALLY
HEAVY DOWNPOURS AND BRIEF GUSTY WINDS ARE POSSIBLE WITH SOME OF THE
STRONGER STORMS. MINOR FLOODING IS POSSIBLE WITH AREAS THAT RECEIVE
MULTIPLE EPISODES OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE PERIOD
FROM FRIDAY THROUGH SUNDAY AS SEVERAL UPPER LEVEL DISTURBANCES TRACK
ACROSS THE REGION AND INTERACT WITH A VERY MOIST AIRMASS. LOCALLY
HEAVY RAINFALL AND BRIEF GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF
THESE STORMS. A COLD FRONT IS THEN EXPECTED TO PUSH SOUTHEASTWARD
AND BRING AND AN END TO THE STORMS FROM NORTHWEST TO SOUTHEAST BY
SUNDAY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT THU AUG 18 2016

ALZ008-010-181845-
MARSHALL AL-DE KALB AL-
118 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 145 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOAZ...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...CROSSVILLE...GERALDINE...DOUGLAS...KILPATRICK...
WHITON...ARONA...CHIGGER HILL AND LATHAMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.

&&

LAT...LON 3417 8632 3443 8601 3423 8597 3420 8604
      3420 8611 3418 8612 3418 8619 3412 8627
TIME...MOT...LOC 1817Z 234DEG 12KT 3419 8616

09
Local storm report, Aug 18, 1:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     FLASH FLOOD      NW DECATUR              34.61N 86.99W
08/18/2016                   MORGAN             AL   EMERGENCY MNGR

            PEOPLE STRANDED IN THEIR VEHICLES OUTSIDE MORGAN COUNTY
            COURTHOUSE. WATER ABOUT 3 FEET DEEP AND RISING.

&&

AMIN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:18 PM CDTSpecial Weather StatementHUNMarshall27 min
Aug 18, 2:46 PM CDTSpecial Weather StatementHUNDeKalb29 min
Aug 18, 3:28 PM CDTSpecial Weather StatementHUNJackson32 min
Aug 18, 4:11 PM CDTSpecial Weather StatementHUNJackson49 min
Aug 18, 4:36 PM CDTSpecial Weather StatementHUNCullman24 min
Aug 18, 5:52 PM CDTSpecial Weather StatementHUNLimestone23 min

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.